Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Excessive need for sleep
May 8, 2002

Hi Dr. Bob!

I've enjoyed reading your answers to other questions posted here, but I'm afraid I haven't found anything related to what I'm experiencing. Maybe I just haven't looked long and hard enough (and I apologize if I didn't), but in any case, here goes!

I'm in my late 30s, and have been full-blown for 15 months. Currently taking Viracept, Epivir and Zerit (5/1/1, 2x daily). Stats as of 3/2002: CD4 862, VL 4,500. Up until recently, the worst I've experienced is diarrhea (thankfully, I have Lomotil for that). I attend a weekly support group for PWAs (to keep depression at arm's length), and haven't let AIDS keep me from recently observing 12 years of continuous sobriety.

What's changed for me, however, is my need for sleep. While I've gotten used to the occasional lack of energy that may (or may not) be associated with my disease/meds/aging, but I've noticed about every 3 1/2 weeks or so, my energy level (such that it is) drops way past zero. Often I end up sleeping most of the day. I've been fortunate that most of these episodes have occurred during a weekend. But twice this past month, I've had to call in to work sick due to my inability to muster enough energy to sit at my desk for an eight-hour workday at my 40-hour-a-week job in the salt mines.

And the past three days, it's been worse. Rounding off the hours, I slept from about 1am Saturday (usual weekend bedtime when feeling well) until about 2pm the same day, again from about 5pm until about 8pm, then from about 2:30am Sunday until about 11am, and then from about 2pm until about 8:30pm, and Monday from 2am until 8am (when I called in sick), promptly returning to dreamland until 1pm. All in all, I slept about 41 hours in a 60-hour period.

I'm still fairly new to having AIDS, not even knowing about my status until I was diagnosed as full-blown (mea maxima culpa for not getting tested on a regular basis). However, I wonder: Is this excessive need for sleep normal for someone on the meds I'm taking? If so, or if not, what measures can I take to reduce these occurrences so they don't begin to interfere with my work? I have not told my employer of my status, and am nervous about being caught napping in my cube during my lunch hour.

I thank you in advance for your helpful response!

Response from Dr. Frascino

Hello,

No apologies necessary. Your question is a good one! Before addressing the sleep issue, perhaps I could comment about your regimen. Overall, it sounds like you are doing extremely well, especially with immune restoration - CD4 count 862!! Your viral load, however, is still detectable at 4500. This is low, but not as low as we would like. Discuss with your HIV specialist the possibility of getting a resistance test. Perhaps your regimen could be changed or intensified to knock your viral load down to an undetectable level, and at the same time, reduce your side effects. The Viracept component of your regimen is most likely the cause of your diarrhea. Switching this for another PI, such as Kaletra, may resolve this problem and possibly improve your viral control. Alternatively, considering this is probably your first regimen, you could consider switching Viracept to Sustiva (a non-nucleoside reverse transcriptase inhibitor). It has a convenient once-per-day dosing schedule and appears equally, if not more, potent than Viracept in controlling viral replication.

OK, now on to your lack of energy/increased need for sleep problem. Considering that you are still in your thirties, you can throw that "aging" hypothesis right out the proverbial window. Do you hear me, youngster?! So, could it be the meds? Sure, that's always a possibility, not only with our HIV meds, but also non-HIV meds. For instance allergy meds containing antihistamines, antidepressants, and a whole host of other prescription and non-prescription meds and other products (herbs etc.) can be associated with fatigue? What about the disease itself? Well, those of us living with HIV tend to rank fatigue as one of our foremost and most frequent complaints. Yes, I think the disease does play a role. Most viral infections from the flu to the common cold to mumps, measles, etc. are associated with fatigue. Chances are that HIV, a chronic viral infection, has similar properties.

What else? Well, you mentioned you "keep depression at arm's length." How long are your arms? Virtually all of us living with the virus go through periods of feeling upset, worried, anxious, or depressed. Psychological causes for fatigue are frequently overlooked and often undertreated. Watch for other related symptoms of depression/anxiety- loss of appetite, difficulty concentrating and insomnia (not your problem, I know!).

Another possibility is hormonal imbalance. If you are a man, hypogonadism, or low testosterone, can be associated with considerable fatigue. This can be easily checked out with a simple blood test. If your levels are low, testosterone supplementation is available. I recommend the new gel formulation for convenience. Just rub it in once a day. Other hormonal problems, like adrenal insufficiency or thyroid problems, should also be considered.

The list of causes of fatigue must include anemia - low red blood cells or hemoglobin. This condition is often overlooked and readily treatable. Check your hemoglobin blood test. Lower range of normal for men is 14 g/dL and 12 g/dL for women. Treatment of anemia depends on its cause.

Other common causes for fatigue are inadequate or unrestful sleep, inadequate diet, and lack of exercise. Unrecognized opportunistic infections should also be considered, but would be unlikely in your case, due to your high CD4 count. So check these possibilities out and it would probably be a good idea to discuss with a benefits counselor what type of benefits and protections you have at work. Perhaps a confidential letter from your HIV specialist to your employer would be helpful. You cannot be discriminated against as a result of your illness. Accommodations should be made for you to appropriately attend to your health, including sleeping more, doctor visits, etc. Maybe 40 hours a week in your cube might be too much for you at the moment and a reduced work schedule might be helpful. Remember, your health comes first.

I've never cared for or known anyone who's said on their deathbed, "See, I wish I had spent more time in my office cube!" Living with HIV is not easy. Perhaps your periodic sleep-a-thons are telling you that you are pushing yourself too hard.

Good luck. Stay well and write back if you are still having difficulties.

Dr. Bob


Previous
Much respect to you
Next
GOING MAD?!?!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement